Article Text

PDF
PS-082 Causes for discontinuing antiretroviral treatment within the first year in PSITAR HIV cohort
  1. M Robustillo Cortes1,
  2. E Calvo Cidoncha1,
  3. J González-Bueno2,
  4. R Morillo Verdugo1,
  5. Y Borrego Izquierdo1,
  6. E Gomez Fernandez1,
  7. MR Cantudo Cuenca1,
  8. A Tristancho Perez1,
  9. R Jimenez Galan1,
  10. P Monje Agudo1
  1. 1Hospital Universitario de Valme, UGC Farmacia, Seville, Spain
  2. 2Hospital Universitario Virgen del Rocio, UGC Farmacia, Seville, Spain

Abstract

Background Treatment modifications during the first year of starting antiretroviral treatment (ART) are extremely important. The first ART regimen should remain for years. First regimen toxicity can have a negative impact on adherence and virological efficacy.

Purpose To identify patients who discontinued treatment with antiretroviral treatment within the first year in a HIV cohort and to analyse the factors that led to discontinuation of the treatment.

Materials and methods Prospective multicentre study. Treatment-naive adult HIV patients who started treatment in 2011 were selected. Basic demographic characteristics (sex and age) and the pharmacotherapeutic variables initial ART, discontinuation of ART within the first year and reasons for this based on Swiss HIV Cohort (Elzi et al. Arch Intern Med. 2010) were collected. The main reasons for treatment modification were classified as treatment failure, intolerance and/or toxic effects, the patient’s choice, the physician’s decision, and other reasons.

Results 108 patients started ART in 2011, 83% men. The mean age was 40 ± 11. The most frequent ART was emtricitabine/tenofovir/efavirenz (61%) followed by emtricitabine, tenofovir, atazanavir/ritonavir (16%), emtricitabine, tenofovir, darunavir/ritonavir (12%) and other combinations (11%). During the first year of ART, 28 individuals modified their treatment. The reasons for treatment discontinuation were: 60% intolerance or toxic effects, 18% treatment failure, 14% the physician’s decision and 8% other reasons. 17 patients modified their treatment because of drug intolerance and/or drug toxicity. Gastrointestinal tract intolerance was the most frequent toxic effect (29.4%), followed by rash (23.5%), hypersensitivity (17.6%), psychiatric events (11.7%), and others (17.8%). We emphasise that 28% of patients discontinued treatment more than once in the first year, especially those in the gastrointestinal tract intolerance group.

Conclusions The main reasons for treatment discontinuation were intolerance or toxic effects. It is necessary to properly assess starting ART to reduce adverse events involving changes in the treatment.

No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.